New member (sad to say)

Posted By
1/20/2013 3:20pm
View other posts by
Activity
Replies: 7

I posted this in the MPIP page and it was suggested that I also post here.

 

Hello

In 2006 I was diagnosed with ocular malanoma in my left eye. Soon there after I had plaque surgery at Jules Stein Eye Institute. I did lose most vision in that eye but was glad to be alive. One year ago in Dec, my yearly CT scan showed 5 small (1.2cm) spots on my abdomine. Six months later in June they showed no growth. This past Dec the CT scan intecated that at least one of the spots had grown (1.7cm) A biopsy was ordered and showed that it was melanoma. 

I have recetly gone to USC Norris Cancer Center and my Doctor there (Dr Wong) has recomended that I start  Yervoy infussion as treatment against the melanoma. I have read so many horrific side effects that I am now seeking others that may have gone through this tratment.

My question is simple...what are your feelings about this treatmeant, and what others might you recomend?

Not sure if my condition makes any difference, but here it is anyway.
I am a 59 year old male in good to great health (other than the melanoma) I am 5'9' and weigh 160. I am on a mostly glutten free diet, very little meat
I exercise 4 to 5 times a week....weight lifting and cycling. Never smoked. I havent even been sick in the last 15 years (the flu was the last illness) 

edamaser - (1/20/2013 - 3:51pm)

Welcome to our community.  I have just had two go rounds with Yervoy, that is two rounds of four infusions each.  The side effects have been minimal--rashes that come and go, itching, occasional diarrhea, and fatigue.  Yervoy has a good track record of holding lesions stable (bigger percent responders than many other treatments), but each person's reaction is different.

When you say you have abdominal lesions, do you mean in the liver?  If so, a direct liver attack may be a better approach than a systemic one at this point.

This is a murky field--trying to figure out the "best" thing to do.  If you ask five people you will get 10 answers. 

Good luck, ask questions, a lot of them,

Esther

Jinx - (1/20/2013 - 4:06pm)

It is in the fatty tissue of my abdomine. There are about 5 small (1.5cm) lesions, but none are in any organ. They did say that they expected it to go to my liver, but that this was unusal for it go where it has.

Ester...have you seen any other more severe side effects of Yervoy on this forum? If so, what were they?
 

lak - (1/20/2013 - 4:24pm)

Hi,

It is unusual for OM not to go to the liver first but not unheard of.

I would ask your doctors to test the lesion for the BRAF gene and GNAQ and GNII i have known people who have had metastases in skin that doctors thought to be OM till it was gene tested. GNAQ or GNII would confirm OM otherwise it would be more likely a skin or mucosal melanoma.

Whatever its just there may be more treatment options if it was not OM>

How have they looked fo lesions in your liver. I have had manymetastases in my liver but none ever showed up on PET/CT or CT only on MRI+contrast and diffusion weighting.

Sometimes people have thought they dont have them in the liver but then more accurate scanning reveals that they have.

 

Whatever Yervoy is a very good option. I had it which contributed to my disease free status. But Ihad loads of side effects, They were quite worried about me I had a fair hepatitis amongst other things from it. But compared to traditional chemo it was not that bad.  It seems the earlier you use i the better- it took about 50-70 weeks for my immune system to work.

 

I would check things out more carefully but not hold out on starting yervoy.

 

Carpe diem

Lesley

edamaser - (1/20/2013 - 4:28pm)

Yes.  One person landed in the hospital, but that is unusual in my experience.  However the person who landed in the hospital is now free of disease (with an assist from surgery taking out liver lesions).  In other words, the Yervoy seems to be preventing spread of disease for her.  It is a weird drug.  The belief is that the more you show side effects, the more potent the drug is acting on the cancer.  This is not proved, but makes intuitive sense.

I would not be afraid of it.  The dose they give is low.  The person I mentioned above had, as I recall, a much larger dose.  Furthermore, if you have a bad reaction they will counter it with steroid drugs to reverse it.  Just get it from a doc who has experience with Yervoy so that he/she knows how to handle bad reactions.

The biggest danger is from diarrhea and from skin things.

I have had lesions in my peritoneum (abdom cavity) for years and years.  They haven't bothered me at all.

Esther

I just finished Yervoy, and side effects have been almost non-existent.  I'm 47, and otherwise healthy.  Yervoy was NOT the first treatment I had, but the third.  First was immunoembolizations for liver mets, followed by isolated hapatic perfusion, which blasted my liver clean.

The rationale for yervoy now is I present with a few small lung spots, and one para-spinal spot.  That back spot is to be zapped with stereotactic radiation, which, when combined with yervoy, can sometimes have a broad systemic effect.  It's a shot in the dark, and the effect was only just reported in the NEJM last spring:

http://www.nejm.org/doi/full/10.1056/NEJMc1203984.

You might ask your team if they would consider combining Yervoy with something else.  Combinations and various gene trials seem to be the next wave treaments.  Your post mentioned USC.  I'm guessing your in California?  Stanford has a Yervoy/radiation trial going on aiming for the same resutls found in that NEJM report.  I'm not sure if it's this trial:

http://www.clinicaltrials.gov/ct2/show/NCT01449279

or this one:

http://www.clinicaltrials.gov/ct2/show/NCT01769222

 

--Tom

Keep Rowing!

Jinx - (1/21/2013 - 11:36pm)

You all have given me a lot to consider and I do appreciate it. I have some new questions for my Doctors.! I have am a member on a few forums and I have always enjoyed them. I really did not ever think I would be on this one, but can see that it will be a very good resorce for understanting and learning about melanoma.

Thanks to all...I am sure I will have more questions.

JJ

Jinx - (1/21/2013 - 11:36pm)

 

You all have given me a lot to consider and I do appreciate it. I have some new questions for my Doctors.! I have am a member on a few forums and I have always enjoyed them. I really did not ever think I would be on this one, but can see that it will be a very good resorce for understanting and learning about melanoma.

Thanks to all...I am sure I will have more questions.

JJ